Emergency Medicine News:
The Case Files
Prahl, Robert DO; Gebhard, Michelle DO; McGerald, Genevieve DO; Klein, Richard MD
Dr. Prahl is a fourth-year emergency medicine resident at Good Samaritan Hospital Medical Center in West Islip, NY. Drs. Gebhard and McGerald are emergency physicians and Dr. Klein is a gynecologist there.
An 85-year-old woman presented to the emergency department complaining of lower abdominal pain and the inability to urinate for two days. The patient was previously seen in the emergency department for urinary difficulties and diagnosed with labial adhesions and urinary tract infection; she was discharged with a prescription for ciprofloxacin.
Her review of systems was otherwise negative on this visit. She was taking oxybutynin for urinary incontinence but denied use of any other medications. The patient had suprapubic tenderness with a palpable distended urinary bladder. Genitourinary exam revealed loss of labial folds and a smooth, flat surface overlying the vaginal introitus consistent with labial adhesion. Management included blunt puncture of the overlying membrane performed with a cotton-tipped applicator. The urine was drained by Foley catheter placed through the puncture site. The patient was started on estrogen cream, and discharged home to follow up with her gynecologist.
Labial adhesions, or labial agglutination, result from atrophic, irritated epithelium of the labia minora that subsequently adhere together. This condition is related to decreased tissue estrogen and local inflammation. The incidence of labial adhesions in prepubescent girls is 1.8 percent, but it is a rare finding with no previously estimated incidence in postmenopausal women.
Postmenopausal women have decreased circulating estrogen, which when accompanied by irritation of the vulva or genitourinary tract can lead to labial adhesion formation that results in urinary incontinence, voiding difficulties, and recurrent UTIs. Complete labial agglutination or labial fusion results in obstruction of the entire vaginal introitus, causing urinary retention. It is important to keep this rare cause of urinary retention in mind when evaluating postmenopausal women who present with urinary incontinence or urinary retention. This case also emphasizes the importance of performing a thorough physical exam for early detection of this condition to prevent progression of labial agglutination to complete labial fusion.
Risk factors for complete labial fusion include recurrent UTIs, local inflammation, sexual inactivity, or local trauma in the presence of estrogen deficiency. Cases have also been described in postmenopausal women with hip joint disease. This leads to limited hip joint movement resulting in difficulty maintaining adequate feminine hygiene, which then leads to local inflammation.
Definitive treatment includes topical estrogen or steroid cream and sometimes surgical correction. Recurrence of labial fusion is common. Estrogen cream is an important part of the discharge plan as a sole treatment or as a pre-operative medication because the adhesions will persist despite proper hygiene without appropriate definitive treatment. Prevention counseling includes improving hygiene to prevent local inflammation as well as regular sexual activity as a mechanical means to prevent adhesions. Any type of urinary retention can lead to post-obstructive renal failure. Many elderly patients already exhibit compromised renal function, and knowledge of proper treatment and preventing a recurrence of this disorder are important for appropriate disposition.